Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Quad Cities, IA

May 21, 2004Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 21, 2004, 6:45 PM CDT for Carroll County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 6:45 PM CDT (23:45 UTC)
Expired
May 21, 2004, 7:45 PM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2541 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS53 KDVN 212345
SVRDVN
ILC015-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 745 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF SAVANNA...OR ABOUT 11 MILES NORTH OF CLINTON...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGO FAY AND 7 MILES SOUTH OF MOUNT CARROLL BY 655 PM CDT
  CHADWICK AND FAIRHAVEN BY 700 PM CDT
  MILLEDGEVILLE AND 7 MILES SOUTH OF LANARK BY 705 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4194 9014 4212 9015 4218 9027 4219 9001
          4220 8969 4194 8969

$$

PHILIP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:10 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 21, 4:10 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT FRI MAY 21 2004

.SYNOPSIS...
WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT
ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S
NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING
FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING
FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND
WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG.
BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE
MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE
SOUTHEAST...THUS ELIMINATING INFLUENCE.  SEVERE THUNDERSTORMS
NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE
RIDING EAST SOUTHEAST ALONG FRONT.

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS
EVENING.  LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN...
WITH 700MB VVS.  THE FRONT SINKS BACK INTO THE EXTREME NORTHERN
PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY
NIGHT AS A COLD FRONT APPROACHES FROM THE WEST.  THE COLD FRONT
MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU
MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE
EVENING.  A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT.  STRONG
VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING
ADDITIONAL COOLING AND A CHANCE OF CONVECTION.  A 500MB SHORT WAVE
MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST
THICKNESS FOR THE NEXT 7 DAYS.  THURSDAY AND FRIDAY WILL SEE WEAK
SURFACE TROFFING ACROSS THE FA.

WILL KEEP CLOSE TO CURRENT FORECAST.  SEVERAL FORECAST CHANCES THRU
THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT...
THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES.
IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY.
MO...NONE.

&&

REA
Hazardous weather outlook, May 21, 6:00 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT FRI MAY 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE
OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO
IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM
INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE
STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND
GUSTS UP TO 60 MPH MAY ALSO OCCUR.

AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST
ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY
AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND
SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME
SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR
MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS
UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND
MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY
ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM
DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH
NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO
SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF
THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL
LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE
HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST
AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN
AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS
APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA
AS A COLD FRONT PUSHES IN FROM THE WEST.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY...
BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR.

12

In the hours before

Local storm report, May 21, 5:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          2 S PALO                42.06N 91.80W
05/21/2004                   LINN               IA   EMERGENCY MNGR

            GRAIN BINS OVERTURNED. HOUSES SEVERELY DAMAGED. RAIL CARS
            OVERTURNED. POWER LINES DOWN.

&&

DMD
Local storm report, May 21, 5:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          WATKINS                 41.88N 91.98W
05/21/2004                   BENTON             IA   BROADCAST MEDIA

            SEVERAL WEAK TORNADOES...GUSTNADOS...NEAR WATKINS

&&

DMD
Local storm report, May 21, 6:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             MARTELLE                42.02N 91.36W
05/21/2004  1.75 INCH        JONES              IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 6:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             CEDAR RAPIDS            41.97N 91.67W
05/21/2004  0.50 INCH        LINN               IA   BROADCAST MEDIA

&&

DMD
Local storm report, May 21, 6:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 N MAQUOKETA           42.08N 90.67W
05/21/2004  0.88 INCH        JACKSON            IA   LAW ENFORCEMENT

&&

DMD
Local storm report, May 21, 6:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             N MAQUOKETA             42.07N 90.67W
05/21/2004  1.00 INCH        JACKSON            IA   TRAINED SPOTTER

&&

DMD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:35 PM CDTSevere Thunderstorm WarningDVNWhiteside55 min
May 20, 8:15 PM CDTSevere Thunderstorm WarningDVNMercer60 min
May 20, 8:51 PM CDTSevere Thunderstorm WarningDVNHenry54 min
May 20, 9:31 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam59 min
May 21, 6:55 PM CDTSevere Thunderstorm WarningDVNWhiteside65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.